Trazadone for sleep? I DON'T THINK SO!!!
There have been many posts requesting information regarding the use of Trazodone as a sleep aid. In one series of questions and answers, part of an article from the Mayo Clinic was reproduced, and was very accurate and useful. Allow me to add some evidence-based information on the subject.
First of all,Trazodone is a tri-cyclic antidepressant which is NOT FDA approved as a sleep remedy. Many physicians have begun to use it INAPPROPRIATELY as a sleep remedy as a means of avoiding using medications such as low dose Benzodiazepines (e.g. Xanax, Klonopin, Ativan, etc.) and Ambien which they fear are addictive and/or ineffective in the long term. In fact, low dose, short acting Benzodiazepines can be very effective for sleep and anxiety problems in the elderly. Of course there are interactions and risks that need to be explained and monitored closely, especially at first. When Trazodone was first released as an antidepressant with additional excellent anti-anxiety effects, it didn't really catch on because the recommended therapeutic dose was 300mg daily. People taking it, in fact, weren't as depressed or as anxious as before, but they couldn't stay awake. It also has the nasty side effect of orthostatic hypotension. That is to say, many people (and most elderly people) frequently become dizzy and risk falling whenever they get up from lying down or sitting. Even bending over can be dangerous. It is a very bad idea to use it in anyone who is elderly. There are many safer alternatives. Furthermore, the concept of using a medication in order to benefit from its adverse side-effects would never pass muster at the FDA. In any case, experience with Trazodone use in Alzheimer's patients has been very disappointing.
Additionally, other side-effects of Trazodone include priapism (prolonged, unremitting erections in men) AS WELL AS ITS EQUIVALENT IN WOMEN. I will wager, few people are ever warned of this effect. It may become manifest in women by some puzzling and uncomfortable genitourinary complaints.
My intent with the above note is not to practice medicine. Rather, it is to inform AgingCare participants so that they may approach their physicians with more information and therefore, better informed questions. I hope this helped.